NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 23, 2014
I have been getting allergy shots on a regular basis for about 8 years. It started out 2 shots twice a week for the first year and every year gets a little less ofter. Right now I get two shots once a month. I have had a lot of weight gain over the past couple of years (especially in my upper arms) and everybody is telling me that it is because the allergy shots have steroids in them and that I should stop. I just want to know if allergy shots do contain steroids and if they could actually cause weight gain.
Allergy shots, or immunotherapy injections, should not contain steroids. Immunotherapy is a method to change the reaction of the immune system to common causes of allergic reactions. Immunotherapy consists of allergen extracts mixed together to treat a patient's specific allergies. Occasionally, a doctor will inject a steroid to treat allergies with severe symptoms. Typically, the two are not mixed.
David Hauswirth, MD
Clinical Assistant Professor
Pulmonary, Allergy, Crtitical Care & Sleep
College of Medicine
The Ohio State University